Missouri, 2004Flash Flood in Missouri, July 24, 2004
July 24, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 24, 1:45 PM CST, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 24, 1:45 PM CST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT SAT JUL 24 2004
.DISCUSSION...
A COMPLEX AND UNUSUAL PATTERN FOR LATE JULY ACROSS THE CENTRAL U.S.
AN UPPER TROUGH CONTINUES TO SAG SOUTH INTO THE NORTHERN U.S. WHILE
CANADIAN HIGH PRESSURE BUILDS SOUTH INTO THE UPPER MIDWEST. AN
INVERTED SURFACE TROUGH HAD DEVELOPED NORTH INTO FAR SOUTHEAST
KANSAS AHEAD OF A SLOW MOVING VORTICITY CENTRAL JUST EAST OF
WICHITA. A SECONDARY WARM FRONT AHEAD DEVELOPED EAST OF THIS
CIRCULATION ACROSS SOUTHERN MISSOURI.
A STEADY RAIN CONTINUED NORTH OF THIS WARM FRONT IN AREA OF GOOD
ISENTROPIC LIFT AND 850 MB MOISTURE CONVERGENCE. SHOWERS WERE
SCATTERED IN THE PSEUDO WARM SECTOR. TEMPERATURES HAVE STRUGGLED TO
RISE AND HAVE EVEN FALLEN NORTH OF THE FRONT ACROSS CENTRAL MISSOURI
WHERE AFTERNOON TEMPERATURES WERE ONLY IN THE UPPER 50S
THERE HAS BEEN SOME CONCERN ABOUT THE DEVELOPMENT OF LOW TOPPED
SUPERCELLS IN THE WARM SECTOR OF FAR SOUTHWEST MISSOURI AND EXTREME
SOUTHEAST KANSAS THIS AFTERNOON. CLEARING AND RESULTING INSTABILITY
HAS BEEN LIMITED TO THIS POINT BUT SITUATION WILL BE MONITORED THE
NEXT FEW HOURS. SEE THE PREVIOUSLY ISSUED DISCUSSION FOR DETAILS.
THE VORTICITY CENTER AND MID LEVEL TROUGH AXIS WILL MIGRATE EAST
SOUTHEAST TONIGHT AS THE SYNOPTIC SCALE TROUGH AXIS SWINGS
SOUTHEAST. THE HEAVIEST AND MOST STEADY RAIN WILL OCCUR THIS EVENING
IN AREA OF STRONGEST 850-700 MB MOISTURE CONVERGENCE/THETA-E
ADVECTION AHEAD OF THE MID LEVEL TROUGH. DEEP SATURATED LAYER AND
ISENTROPIC ASCENT WILL PERSIST AHEAD OF THE TROUGH. WIDESPREAD RAIN
WILL PERSIST TONIGHT WITH THE STEADIEST RAINFALL ACROSS CENTRAL
MISSOURI IN REGION BETTER ISENTROPIC LIFT. ANY THUNDERSTORMS THAT
DEVELOP WILL END EARLY THIS EVENING.
THIS SYSTEM WILL BE SLOW TO CLEAR OUT SUNDAY WITH CLOUDS LINGERING
THROUGH THE DAY ACROSS MUCH OF THE FORECAST AREA. AREAS OF LIGHT
RAIN WILL CONTINUE INTO THE MORNING BEFORE TAPERING OFF. A
STEEPENING PRESSURE GRADIENT BETWEEN THE EXITING SURFACE TROUGH AND
A LARGE PRESSURE SYSTEM DROPPING INTO PLAINS AND UPPER MIDWEST WILL
CAUSE RATHER BRISK NORTHEAST WINDS FOR LATE JULY. HIGH TEMPERATURES
WILL STRUGGLE TO RISE OUT OF THE 60S IF THE CLOUDS PERSIST.
THE BELOW NORMAL TEMPERATURES WILL PERSIST INTO EARLY NEXT WEEK AS
THE SURFACE HIGH BUILDS ACROSS THE REGION. HOWEVER MORE SUNSHINE
WILL RETURN MONDAY ALLOWING TEMPERATURES TO RISE WELL INTO THE 70S.
THE UPPER PATTERN WILL FLATTEN BY MIDWEEK IN THE WAKE OF THE
DEPARTING TROUGH. INCREASING MOISTURE IN RETURN FLOW AND THE
APPROACH OF A SHORTWAVE MAY BRING THE CHANCE OF SHOWERS BACK TO THE
FORECAST AREA LATE WEDNESDAY AND THURSDAY.
&&
.AVIATION...
WIDESPREAD MVFR WILL CONTINUE THROUGH SUNDAY MORNING. CEILINGS WILL
GENERALLY RANGE BETWEEN 1000 AND 2000 FEET. VISIBILITIES WILL LOWER
TO BETWEEN 2 AND 4 MILES AT TIMES IN RAIN AND FOG.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
FOSTER
Hazardous weather outlook, Jul 24, 12:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUL 24 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT SAT JUL 24 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
LOCALLY HEAVY RAINFALL AND MINOR FLOODING.
ISOLATED TO SCATTERED THUNDERSTORMS...POSSIBLY WITH AN ISOLATED
TORNADO.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS POSSIBLE MAINLY SOUTH OF A FORT SCOTT TO CAMDENTON
LINE THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AREA WIDE THROUGH TONIGHT.
DISCUSSION:
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS FAR
SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS THIS AFTERNOON.
SOUTHERLY WINDS HAVE DEVELOPED AHEAD OF A SURFACE LOW IN SOUTHEAST
KANSAS. A COLD FRONT TRAILED SOUTH OF THIS LOW INTO NORTH
CENTRAL OKLAHOMA. THE MOIST AND UNSTABLE AIRMASS COUPLED WITH WITH
LIMITED SUNSHINE WILL RESULT IN INCREASING INSTABILITY. THE
COVERAGE AND STRENGTH OF THUNDERSTORMS WILL BE DEPENDENT ON THE
AMOUNT OF SUNSHINE THAT DEVELOPS. SUFFICIENT INSTABILITY AND LOW
LEVEL WIND SHEAR MAY BE DEVELOP TO PRODUCE A FEW LOW TOPPED
SUPERCELLS. IF THIS OCCURS...AN ISOLATED TORNADO CANNOT BE RULED
OUT ACROSS FAR SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS. ANY
STORMS THAT FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL
AND LOCALIZED FLOODING...AND GUSTY WINDS.
INTERMITTENT RAIN WILL CONTINUE ACROSS CENTRAL MISSOURI AS A
WARM FRONT DEVELOPS ACROSS SOUTHERN MISSOURI. ADDITIONAL
RAINFALL COULD RESULT IN MINOR FLOODING ACROSS CENTRAL MISSOURI
INCLUDING THE LAKE OF THE OZARKS REGION WHERE MODERATE TO HEAVY
RAINFALL HAS ALREADY FALLEN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.
THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
WEDNESDAY NIGHT AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED THROUGH TONIGHT DUE
TO THE ISOLATED NATURE OF THE STORMS. HOWEVER SPOTTER ACTIVATION
WOULD BECOME MORE LIKELY IF LOW TOPPED SUPERCELLS DEVELOP.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
FOSTER
In the hours before
Local storm report, Jul 24, 5:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT SAT JUL 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND DMG NIXA 37.05N 93.30W
07/24/2004 CHRISTIAN MO LAW ENFORCEMENT
TREES DOWN. FENCE BLOWN DOWN.
DSALocal storm report, Jul 24, 8:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
917 PM CDT SAT JUL 24 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG ROME 36.83N 92.78W
07/24/2004 DOUGLAS MO LAW ENFORCEMENT
LARGE TREES WERE DOWNED FROM SEVERE THUNDERSTORM WIND
GUSTS. REPORTED BY LAW ENFORCEMENT.
0913 PM FLASH FLOOD COUNTY WIDE -9999.00N 9999.00W
07/24/2004 DOUGLAS MO LAW ENFORCEMENT
SEVERAL LOW WATER CROSSINGS WERE INUNDATED THROUGHOUT THE
COUNTY. SMALL STREAMS AND CREEKS WERE ALSO RAPIDLY
RISING. REPORTED BY LAW ENFORCEMENT.
CRAMERFlash Flood, Ozark
- When
- July 24, 9:00 PM CST to 10:00 PM CST
- Where
- Ozark County, Rockbridge
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Several low water crossings were flooded over from heavy thunderstorms near Rockbridge.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Kansas, July 24, 2004$950,000 · 5 events
- Damaging Wind in Arizona, July 24, 2004$150,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, July 24, 2004$29,000 · 50 kt wind · 4 events
- Flash Flood in Texas, July 24, 2004$30,000 · 1 event
- Lightning Strikes in Florida, July 24 to 26, 20041 injured · $5,000 · 2 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Arkansas, July 24, 200450 kt wind · 3 events
- Damaging Winds in Florida, July 24, 2004$3,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, July 24, 200452 kt wind · 2 events
- Hail and Damaging Wind in Arkansas, July 24, 200450 kt wind · 2 events
- Flash Flooding in Missouri, July 24, 20042 events
- Damaging Winds in Oklahoma, July 24, 200452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413713.